Saturday, 10 November 2007

Why do thymine-deficient patients get worse if you give them glucose?

The picture is common to anyone working in casualty - a comatose patient is rushed in, with a low blood glucose. The immediate treatment would be to give him a bolus of 50% dextrose water to push up his blood glucose level. But then a little voice whispers in your ear. He's not known to be a diabetic, so why would be be hypoglycaemic? Maybe he's an alcoholic (an alcohol binge is a common cause of hypoglycaemia). But if that's the case, you've always been told to first give thiamine intravenously before administering the glucose. Apparently, "it makes them worse" otherwise. But why?

Thiamine is one of the 'B' vitamins - B1, to be accurate. Its actions are several, and the details need not detain us for long here. Suffice it to say, thiamine acts as a co-enzyme for several reactions involving carbohydrate utilisation. To do this, it is converted to its biologically active form, thiamine pyrophosphate (TPP).

Thiamine deficiency is not as uncommon as one might suspect. In particular, it is found in association with alcoholism. The mechanism here seems to be a combination of decreased intake (alcoholics generally don't have the greatest nutrition), decreased absorption from the GIT and impaired utilisation intracellularly. There are numerous other causes, however.

To answer the question that has been posed, we'll need the help of the following diagram, which shows the salient points of the carbohydrate metabolism pathway. Any biochemistry textbook worth its salt tells the story of glucose's metabolism to pyruvate - glycolysis. Pyruvate can then be converted to either lactate or Acetyl-CoA. If the latter, the molcule enters the Krebs cycle, and ultimately helps fuel oxidative phosphorylation and its high yield ATP production. This is hardly news.


But it now it gets interesting. Which of the two choices pyruvate will predominantly be converted to will depend on a number of factors. One of these is TTP availability, because - as the diagram indicates - TTP is required to convert pyruvate to Acetyl-CoA. To put it another way, if you're thiamine deficient, any glucose you get will tend to form lactate, rather than being fully metabolised in the Krebs Cycle.

A raised lactate is well-known to cause an acidosis*, and this is just what happens. Clearly, our patient in his alcohol-induced coma would not thank us if we were to suddenly give his struggling brain an additional acidosis to cope with. And so this is why we give thiamine first, just to be safe.

* Although how this happens is a little controversial. Lactate can't cause an acidosis directly, contrary to popular belief, since it isn't an acid (it doesn't donate a proton). Since lactate is negatively charged, some authorities believe that it stimulates an increase in H+ concentration to preserve electroneutrality. The jury's still out though.

4 comments:

  1. Thank you. I found this helpful as a pharmacist.

    ReplyDelete
  2. As another future pharmacist, also helpful.

    ReplyDelete
  3. Thiamine Pyrophosphate is TPP, not TTP... I think you have a typo up there... otherwise, nice work...

    ReplyDelete